Alert archive / California / Wind Advisories in 2023

Wind Advisory 47, NWS Phoenix, AZ

September 21, 2023Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Sep 21, 2023, 2:49 AM PDT for Imperial County, California. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 21, 2023, 2:49 AM PDT (09:49 UTC)
Expired
Sep 21, 2023, 8:00 AM PDT
In force
5 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 9.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2023-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2023-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-400 J/kg
Mixed-layer LCL
3049 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

899 
WWUS75 KPSR 210949
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
249 AM MST Thu Sep 21 2023

CAZ562-211500-
/O.NEW.KPSR.WI.Y.0047.230921T0949Z-230921T1500Z/
Imperial County Southwest-
Including the city of Mountain Spring
249 AM PDT Thu Sep 21 2023

...WIND ADVISORY IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 8 AM PDT this morning.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
1 follow-up statement
122 
WWUS75 KPSR 211507
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
807 AM MST Thu Sep 21 2023

CAZ562-211615-
/O.EXP.KPSR.WI.Y.0047.000000T0000Z-230921T1500Z/
Imperial County Southwest-
Including the city of Mountain Spring
807 AM PDT Thu Sep 21 2023

...WIND ADVISORY HAS EXPIRED...


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Sep 21, 2:36 AM PDT, 13 minutes earlier.

Area forecast discussion, Sep 21, 2:36 AM PDT, 13 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
236 AM MST Thu Sep 21 2023

.SYNOPSIS...
Temperatures across the region will hover near to slightly below
normal into the weekend before warming back to slightly above
normal by early next week. Dry conditions will persist during this
period, but with a period of fairly cloudy skies on Friday into
early Saturday. Breezy conditions are expected across the region
today with gusts to around 25 mph common during the afternoon.

&&

.DISCUSSION...
A weak shortwave trough is now exiting the region to the
northeast with drier air spreading throughout the region from the
southwest. Farther to the north, a deep upper level trough
currently centered over the Pacific Northwest is forecast to dip
slightly southward into the Great Basin later today into Friday
before eventually shifting quickly to the east Friday night into
Saturday. This trough will keep southwesterly flow across the
Desert Southwest with seasonal H5 heights of 582-585dm while
temperatures cool off slightly from the previous several days.
Forecast temperatures through Saturday are overall a few degrees
below normals with highs mostly ranging from around 90 degrees to
the lower 90s across the southeast CA lower deserts to the mid to
upper 90s across south-central AZ. Friday is likely to be the
coolest day with the help of some mid and high level cloudiness
briefly spreading across the region from the southwest before
diminishing by Saturday late morning/early afternoon.

Once the deep trough to our north shifts into the Northern Plains
later Saturday into Sunday, the subtropical high centered over
Mexico will nudge more into our region raising H5 heights closer
to 588dm by Sunday night and possibly to as high as 591dm across
southern AZ early next week. With sunny skies and ridging returning
to the region by Sunday and persisting through at least early next
week, temperatures will climb back into the upper 90s to maybe
a few spots reaching 100 degrees on Sunday. The warmest days are
likely to fall on Monday and Tuesday of next week with highs
topping out between 99-102 degrees across much of the lower
deserts, or as much as 3-5 degrees above normal in the Phoenix
area. The flow pattern during this time will stay out of the
southwest with dry air persisting over the region and PWATs around
0.5", or roughly 40-60% of normal.

Another upper level trough is forecast to develop over the
Northern Pacific over the weekend impacting the Pacific Northwest
and northern California through early next week. Eventually, a
piece of shortwave energy is expected to get ejected eastward
from the main longwave trough likely tracking across the Great
Basin around next Wednesday, possibly followed by a stronger
trough late next week. Model ensembles so far favor this
progression of shortwave troughs to our north allowing heights
aloft over our region to get dampened slightly during the latter
half of next week. Forecast mean H5 heights are seen lowering to
around 582-585dm by around next Friday likely allowing high
temperatures to drop back into the mid to upper 90s at some point
late next week.

&&

.AVIATION...Updated at 0500Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Breezy conditions tomorrow afternoon will be the main aviation
concern during the TAF period. In the meantime, winds will follow
familiar light and diurnal tendencies through tomorrow morning. By
mid/late morning, winds will be more established out of the S,
leading to crosswinds at KPHX for a period of a few hours. Winds
will continue to veer to the SW and increase in speed during the
afternoon hours, gusting upwards of 20 kts, with isolated higher
gusts. Skies will be mostly clear tonight before high cloud decks
move over the region tomorrow afternoon and evening.

Southeast California/Southwest Arizona including KIPL and KBLH:
Breezy conditions tomorrow afternoon will be the main aviation
concern during the period. Winds will continue to decrease in
speed at IPL tonight, before becoming breezy again tomorrow
afternoon and evening, with gusts upwards of 25 kts. At BLH, winds
will be light out of the S tonight, with periods of variability
through the mid-morning hours tomorrow. Speeds will become more
enhanced tomorrow afternoon, with gusts 20-25 kts out of the SW.
Skies will be clear through tonight, before high-level cloud decks
begin to move over the region tomorrow afternoon and evening.

&&

.FIRE WEATHER...
Quiet weather conditions will continue through early next week
with near zero chance for rain. Near normal temperatures are
expected with highs mostly in the mid to upper 90s and lows in the
60s to mid 70s. Afternoon MinRHs will mostly fall into the teens
with fair to good overnight recoveries of 30-60%. Breezy
conditions are again expected today with gusts between 20-25 mph
common for many locations. Winds will diminish starting Friday
with only periodic breezes in the teens through the upcoming
weekend.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Kuhlman
AVIATION...RW
FIRE WEATHER...Kuhlman

Nearby

Wind Advisories in California, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.